At 50 years of age I discovered the hepatitis I had at 17 had been C. I was treated, but during the treatment my thyroid died completely. I was able to finish the treatment and hep C is "gone", but the thyroid has been a real problem. In the 18 months after treatment I went from 137 to 157 pounds. I am very active and it is frustrating. My TSH has been at the lowest end, yet I still feel all the symptoms of hypothyroid. I think that maybe my liver isn't processing the T4 into T3 as it should. My doctor has finally added cytomel. She reduced the synthroid from 100mcg to 88mcg and added 5 mcg of cytomel 2x daily. I have quit gaining weight and feel I have a little more energy, but still far from my normal. She has agreed to raise the cytomel now to 10 mcg twice daily. Why is she so hesitant to add the cytomel and what would you suggest. Is there any kind of test that would show how my body is processing the synthroid?
Your doctor should be testing your free T3 and free T4 along with TSH every time you have bloodwork done. Where FT3 falls in its range relative to where FT4 falls in its will let you know if your liver is converting properly. The "free's" should be run for all of us, but if you are juggling T4 and T3 meds, it is especially important. T3 is the active form of the thyroid hormones and is approximately four times more potent than T4. Your doctor is probably hesitant because, due to its potency, T3 meds have to be introduced slowly to see how the patient tolerates them.
When you doctor added 5 mcg 2X daily of Cytomel, it was roughly the equivalent of adding 40 mcg Synthroid. So, add that to your 88 mcg, and you have increased to 128 mcg altogether. Adding another 5 mcg 2X daily will increase that by another 40 for a total of 168 mcg. That's a very big increase in a short period of time.
I'd be sure to test FT3 and FT4 before any further increases. Cytomel has to be handled delicately.
Hi - apparently this Cytomel is very potent stuff, this is what is seem to need.
What are the side effects and how effective is it when used correctly. My
metabolism is very delicate and I see why it is prescribed in small amounts.
I am just disgusted with medical viewpoints and when I go in there to see them
they don't seem to know too much about thyroid problems. My values to them
on FT3 are on the lower side and drastic but the last few MD's don't seem to think
that you can feel bad, I am getting the idea that alot of us have experienced this
problem with them. thanks,
Maybe I can help you a little on this one.
When I first had RAI..I too thought I wasnt converting my T4 to T3 and asked my Doc about taking T3 with my T4.
I got a definate NO from my Doctor and then after researching T3 (cytomel) discovered why he was so adamant.
Prior to RAI for Graves and Hyperthyroidism, I had 3 episodes of thyroid storm (atrial fibrillation ) in 2 weeks ..the last one requiring 'paddls' to be used to get the heart back into a normal rhythm.
The reason for thyroid storm was EXCESS Ft3.
No amount of anti-thyroid meds would bring those levels down and at one stage my T3 was at 22.3 and the ranges were 3.5 - 6.5 so as you can see I was in trouble with the heart.
Due to drug sensitivity after RAI and keyhole TT......its taken me 14 months to get to 62.5mcg with normal labs.....if I was prescribed Cytomel now, I would go into massive cardiac arrest.
After 4-5 months after RAI...my T4 DID start to convert to T3 and has done well since on T4 med alone.
Doctors are hesitant to prescribe T3 because of the potency of it which may cause arrythmias in some people.
That is why usually a small dose is first prescribed to see what dosage the person can take without heart issues.
The process is slow but is a safe way to go.
Could I just add that regardless of me being unable to take T3 med...I am not against it and I feel that all avenues should be explored to gain good health.
If T4 alone didnt work for me..I too would look at other options and do my research into just how I could get back the quality of life.
I am all for Armour, T3 meds and desiccated thyroid if it means that it gives that particular person a quality of life.
After all...isnt that what we all search for?
This is very helpful, I was not even given enough time to try levothryoxine, the new
MD snatched me right off it. I am almost tempted to split th 50 mcg pills I have left
and take 25 mcgs till I get to see the new endo in Richmond, VA. It seems like
that it helped me a little. The leg aches especialy inbetween the legs and groin
are kind of annoying and the tight legs at time the hip flexors get tight and
uncomfortable. I suppose for me that if I kept on taking throxine it might make the
T4 too high, mine is already 1.6 and would that screw up the TSH at1.28? This is
so disheartening and aggravating to be living on a lower enery level and discomfort.
Please explain RAI and Keyhole TT, it sounds like you have been thru it, bless your
heart - I appreciate all your info - this site is super............thanks
I have added you as a friend in my contact Carla...read my journals then you will know that RAI is not what everyone makes it out to be.
If I had to have it again...I would in a heartbeat.
Happy Reading :)
Your doctor is doing the right thing by giving you only small increases doses of cytomel at a time. As the others said, T3 med is 4 times more potent that T4. I'm on cytomel because my FT3 wouldn't come up either. I started out on 10 mcg - levo cut back from 100 to 50 mcg at the time. I felt awesome for a while, but then I started having rapid heart rate, palps. etc even though my FT3 was still not even mid range yet and I was having hypo symptoms. I had to drop from 10 mcg cytomel down to 5 mcg and raise levo to 75. I just saw my endo last week and both my FT4 and FT3 have finally reached mid range, but I wanted to bump them up just a bit more, without tipping the scale; we left the cytomel at 5, and raised the levo to 75 & 88 on alternating days, which comes out to 81.5 mcg/day.
Oh - forgot to mention --- my TSH has been "in the basement" (0.01 - 0.03) for the past year, but my endo is letting it stay there because I feel so much better. I've only been on my new "alternating" dosage for a few day, so of course, I can't tell if it's going to work yet or not. At one point, when I was on the 10 cytomel, my TSH had started creeping back up and I think if I stay on my current dosage for a while, it will again.
Please don't be too impatient - getting levels balanced to what's right for you can take a long time. Just make sure you do it slowly. I've read enough of the "horror stories" from some of the ones who've been hypER, had the thyroid storms, etc and personally, I'd rather stay a bit hypO than take a chance on that happening......
ANY dosage change should be given at least 5-6 weeks before another is made --- yes, I believe that even with cytomel. I know it's fast acting - in and out of your system in a short time, but you still need to give each dosage change a few weeks to level out. Remember, my 10 mcgs and how good I felt for a while, then all of a sudden it took a turn the other way........and even on 5 mcg cytomel, my Free T3 is slowly creeping up over time. I'm wondering if I may be able to drop it at some point.
I believe you are better off to do it slowly - yes, it takes a bit longer and we want to feel better "right now", but it's much better to give your body a chance to adjust and level out to one thing before you change it again. I've read here many times -- this takes patience, and more patience and when you are out of patience, you need to summon up even more............how true that is.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.